​Corns and Calluses


Corns and calluses are areas of thick, hard skin, formed due to the skin’s resistance to friction and pressure. They are not contagious but can be unsightly. They usually disappear over time once the source of friction and pressure has been eliminated. They develop on the feet or hands.

Corns and calluses develop due to repetitive actions such as using tools or instruments regularly, wearing ill-fitting shoes or not wearing socks. People with bunions, hammer, claw, or mallet toes have a higher chance of developing corns and calluses. Corns and calluses are not exactly the same thing.

  • Corns are smaller than calluses and have a hard core surrounded by inflamed skin. They usually develop on the top, side or between the toes. They can be painful

  • Calluses usually develop on your hands and feet and are rarely painful. They range in sizes, but are larger than corns. They usually develop under the heels.


Corns and calluses can cause:

  • Rough thick areas of skin, which are raised like bumps

  • Tenderness or pain under the skin

  • Flaky, dry and waxy skin

You only need to go to a doctor if the corns or calluses become painful or inflamed. If you suffer from diabetes or any other systemic illness, avoid self-treatment at home. Set an immediate appointment with a doctor working with the Teeth and Skin at The Aga Khan University Hospital.

Your time with your doctor may be limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.

Your doctor will physically examine the corns and calluses to make sure that they are not warts or cysts. He or she may also discuss the reasons behind them and inquire about your work and daily routine. An X-ray may be ordered to look for any bone abnormality.

Since they are not painful, corns and calluses may be left untreated unless they are a cause of embarrassment. They can be usually resolved by wearing proper fitting shoes, protective gloves while handling instruments and tool, and general self-care measures.

Treatments may be required if the corns and calluses become painful or persist for a long time. The treatments include:

  • Trimming away the thickened skin with a scalpel during a normal visit to the doctor

  • Callus-removing medications, which include a patch containing 40% salicylic acid. The patches need to be changed after a certain intervals. You may be advised to remove the dead skin with a foot file or pumice stone before applying  a new patch

  • Shoe inserts, if an underlying foot deformity is causing recurrent corns and calluses

  • Surgery, though rarely, to correct the bone deformity that may have been causing corns and calluses

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.

The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the ‘Important Numbers’ section on the website homepage




The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider.